Nebraska, 2001

Hail and Damaging Winds in Nebraska, August 2, 2001

August 2, 2001 · NWS LBF · 4 events in 3 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 1, 1:22 PM CST, 10 hours 44 minutes earlier.

Area forecast discussion, Aug 1, 1:22 PM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
222 PM CDT WED AUG 1 2001

FORECAST CHALLENGE WILL BE POPS TONIGHT...

POSITION AND TIMING OF PRECIPITATION MAIN CONCERN TONIGHT AS MAIN
FRONTAL BOUNDARY MOVES SOUTHEAST SLOWLY. BEST FORCING WILL BE NORTH
OF BOUNDARY THROUGH 7 PM WITH H5 WAVES TRANSVERSING NORTHEAST...
BOTH EVIDENT ON MESOETA AND RUC...ACROSS THE PANHANDLE AND
NORTHEAST. SURFACE ANALYSIS AT 18Z SHOWED SURFACE HIGH RIDGING
SOUTHWEST ACROSS THE PANHANDLE WITH COLD FRONT EAST OF YKN...
BURWELL AND IML LINE. SECOND BOUNDARY EVIDENT FURTHER EAST WHICH
EXTENDS SOUTHWEST THROUGH WESTERN KANSAS THEN NORTHWEST ACROSS
CENTRAL COLORADO TO LOW CENTER OVER NORTH CENTRAL WYOMING.
WRAPAROUND MOISTURE AROUND LOW NORTH OF EAR HAS KEPT DEWPOINTS INTO
THE LOW 70S. SATELLITE CURRENTLY SHOWS NARROW BAND OF CLOUDS
EXTENDING NORTHEAST ACROSS THE NORTHERN FORECAST AREA WITH WEAK
RETURNS ON RADAR ACROSS THE PANHANDLE AND EXTREME NORTHEAST FORECAST
AREA.

TIMING ISSUES EXIST IN WAVES AS H5 HIGH CENTER BUILDS WEST...WITH
BLEND OF MODELS USED. GUIDANCE CLOSE WITH NGM MOS WARMEST BUT WILL
TREND CLOSER TO COOLER NUMBERS AS SOUTHEAST FLOW SETS UP THURSDAY AS
FRONT RETURNS NORTH.

BY ZONE ISSUANCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS CENTRAL SECTIONS AS SERIES OF H5 WAVES
LIFT NORTHEAST. BEST HEATING AND MOISTURE WILL BE FOUND FURTHER
SOUTHEAST WITH POTENTIAL FOR THUNDERSTORM DEVELOPMENT WITH LOW POPS
RETAINED AS SURFACE MOISTURE CONVERGENCE TO INCREASE ALONG
BOUNDARY EXTENDING EAST FROM NEAR GLD TO HLC THEN NORTHEAST WITH
STRONGER WAVE TO LIFT NORTHEAST AFTER 06Z WITH FRONT INDICATED TO
RETURN NORTHWARD INTO SOUTHERN NEBRASKA NEAR THE STATELINE BY
MORNING. BOUNDARY LAYER MOISTURE NOT AS PLENTIFUL IN WESTWARD
RETURN AS SURFACE HIGH BUILDS EAST AND WINDS RETURNS SOUTHEAST
OVER THE NORTHWEST LATE WITH PARTLY CLOUDY SKIES.

THURSDAY SOUTHWEST FLOW ALOFT CONTINUES WITH H5 HIGH CENTERED OVER
NORTHWEST KANSAS. WINDS TURN ON TO THE SOUTHEAST THROUGHOUT AS SEMI
STATIONARY FRONT BACKS TO NEAR THE FOOTHILLS. SERIES OF WAVES
MOVE NORTHEAST ACROSS THE PANHANDLE FOR POSSIBLY ISOLATED SHOWERS
OTHERWISE DRY DAY EAST OF THE PANHANDLE. TEMPERATURES INTO MID 80S
TO NEAR 90.

THEN LITTLE CHANGE OCCURS THURSDAY NIGHT INTO FRIDAY BEYOND LEESIDE
TROUGH EXTENDING SOUTH ALONG THE HIGH PLAINS. WEAK ENERGY EJECTS
NORTHEAST WHICH MAY BRING ISOLATED TO SCATTERED CONVECTION INTO
THE PANHANDLE AND WEST EARLY FRIDAY. THEN AS UPPER HIGH CENTER BUILDS
FURTHER WEST CAP STRENGTHENING AND INHIBITING CONVECTION. SOUTHEAST
WIND FLOW CONTINUES WITH READINGS AROUND 90 ON FRIDAY WITH BETTER
HEATING AND LESS CLOUDS.

LONG RANGE MODELS CLOSER WITH MRF 01/12Z RUN MORE IN LINE WITH THE
EUROPEAN MODEL. THE H5 RIDGE SOUTHWEST AXIS WILL REORIENTATE
SATURDAY LIFTING NORTH AS MAIN HIGH CENTER BUILDS WESTWARD AND
INTO SOUTHERN WYOMING BY MONDAY EVENING. A WEAKNESS IS REFLECTED
SATURDAY NIGHT INTO SUNDAY AS LEESIDE TROUGH MOVES OFF THE HIGH
PLAINS. TRACE AMOUNTS OF QPF GENERATED WITH ANY CONVECTION TO REMAIN
ISOLATED AND SLOW MOVING OFF THE MOUNTAINS IN WEAK STEERING
ENVIRONMENT. THE SURFACE TROUGH WILL EXTEND SOUTHWEST ACROSS CENTRAL
SOUTH DAKOTA MONDAY WITH ZONAL FLOW OVER THE NORTHERN PLAINS MINIMIZE
SOUTHERN PUSH UNTIL TUESDAY AS H5 RIDGE STRENGTHENS. TUESDAY THE
NORTHWEST FLOW BECOMES ESTABLISHED ALOFT WITH THE FRONT TO DRIVE
SOUTHEAST WITH CHANCE OF THUNDERSTORMS MAINLY ACROSS THE NORTH AND
NORTH CENTRAL AS WAVES TRANSIT SOUTHEAST INTO WEDNESDAY. GUIDANCE
NUMBERS HAVE COOLED EXCEPT FOR THE NORTHWEST WHICH IS SUSPECT WITH NO
CHANGES TO TEMPERATURES MADE IN THE LONG TERM.

.LBF...NONE.

KECK

In the hours before

Special weather statement, Aug 1, 10:04 PM CST, 2 hours 2 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-020500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1104 PM CDT WED AUG 1 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHWESTERN NEBRASKA HAS BEEN
ALLOWED TO EXPIRE...

SEVERE THUNDERSTORM WATCH NUMBER 649...PREVIOUSLY VALID FOR
SOUTHWESTERN NEBRASKA...HAS BEEN ALLOWED TO EXPIRE. OVERNIGHT...
THUNDERSTORMS WILL CONTINUE TO MOVE INTO PORTIONS OF WESTERN AND
SOUTHWESTERN NEBRASKA AND SHOULD REMAIN BELOW SEVERE LEVELS. GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN WILL BE THE MAIN THREAT FROM THESE
THUNDERSTORMS INTO THE EARLY MORNING HOURS.

CLB
Local storm report, Aug 1, 11:48 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1248 AM CDT THU AUG 2 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1242 AM    4 S SUTHERLAND            NE   65 MPH TSTM WIND GUST
08/02/01   LINCOLN                        THUNDERSTORM WIND GUST
                                          MEASURED AT NPPD POWER
                                          PLANTREPORTED BY SPOTTERS

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 2, 12:06 AM CST
Where
Lincoln County, 10 mi S of North Platte
Measured
53 kt (61 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.000, -100.783

Thunderstorm Wind, Lincoln

When
August 2, 12:17 AM CST
Where
Lincoln County, 2 mi E of North Platte
Measured
56 kt (64 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.150, -100.750

Thunderstorm Wind, Holt

When
August 2, 3:40 AM CST
Where
Holt County, 2 mi S of Amelia
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
42.200, -98.900

Thunderstorm wind gusts downed two trees.

Hail, Garfield

When
August 2, 3:45 AM CST
Where
Garfield County, 21 mi NE of Burwell
Measured
1.5 in hail
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
42.000, -98.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256827, 5256826, 5256829, 5256828.